Announcement Announcement Module
Collapse
No announcement yet.
Health issues after BEP Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Health issues after BEP

    Hello,

    I am just writing here in case someone else are more enlightened than me on life after TC.

    Did 3x BEP and RPLND in 2010. Later in life I experience a few things that might be related to cancer treatment.

    * Cluster-headaches
    * Muscle cramps in legs and it seems to be connected to toes(?)
    * My body doesn't heal well anymore
    * I get sick way too often (fever, cluster-headaches, bad stomach)

    This is starting to create problems with my job when I am unable to attend to work after being kept awake all night with cluster-headaches. So I'm not sure how to cope with these things and to bring it up with doctors. Every time I ask about these things I get told that "it's chemo" and that they simply don't know.

    The healing thing is actually sort of a big issue for me. I have eczema and get skin rashes sometimes. Now they take forever to heal and sometimes even scar. Same if I get a scratch or any sort of injury. It takes forever before it's healed. And I'm not talking about huge issues. Just small things that normally would be gone within a few days. Doctors say they can't measure this in any way and I don't know how to improve the situation, or if there is a known link between testicular cancer and treatment for it causing these kinds of issues.

    It seems that I am also very prone to getting minor flu-like illnesses. With my body going into some sort of fever like condition and also giving me stomach issues sometimes.

    Normally people would say that I'm over-reacting and being a lot more sensitive due to cancer. But I really hardly ever was sick before cancer and if I had a headache it only was because I had too much to drink the night before. So it's really something that is introduced post cancer.

    Any advice on how to deal with these things and shared experiences if anyone else noticed these things are highly appreciated.

    Also.... Have anyone else noticed somewhat of an disconnection with your former life and having some problems taking life serious after cancer?....

    All the best to all of you.

    Secret

  • #2
    While I suppose it is possible that the chemo affected you that way, I have not heard of anyone getting those symptoms before. I did 3xBEP in early 2010 & have permanent ringing in my ear & some peripheral neuropathy that comes & goes.

    Hopefully others can chime in with their experiences, but seems to me your doctors are too quick to dismiss your problems .

    Dave
    Jan, 1975: Right I/O, followed by RPLND
    Dec, 2009: Left I/O, followed by 3xBEP

    Comment


    • #3
      Not many, but I remember reading about some dudes who had muscle cramps (maybe related to cisplatin neurotoxicity) and body not recovering as before (due to myelosuppression) after BEP. I think they took some kind of a vitamins/supplements to help for both issues, but can't remember what kind.
      - early Apr/11: something is "wrong" in my righty
      - 16/Apr/11: ultrasound find a mass in it
      - 27/Apr/11: right I/O
      - 29/Apr/11: stadiation CT scan shows "all clear"
      - May/11: pathology: 1 cm Seminoma (90% necrotic), no RT/LV invasion
      - Surveillance....
      - March/13: relapse - para aortic node 1.7 cm, waiting for treatment...

      Comment


      • #4
        Originally posted by Davepet View Post
        While I suppose it is possible that the chemo affected you that way, I have not heard of anyone getting those symptoms before. I did 3xBEP in early 2010 & have permanent ringing in my ear & some peripheral neuropathy that comes & goes.

        Hopefully others can chime in with their experiences, but seems to me your doctors are too quick to dismiss your problems .

        Dave
        Hey Dave, haven't seen you for a while, glad you are back.
        15/05/10 - Found lump on lefttesticle
        09/06/10 - Left I/O
        06/10 - 100% Classic Seminoma
        14/07/10 - Adjuvant carboplatin
        10/07/11 - First Year All Clear
        15/07-12 - 2nd Year All Clear

        --------------------------------------------------------------------------------------
        Don't always look back, the future is in front.

        Comment


        • #5
          Originally posted by jeffsonxl View Post
          Hey Dave, haven't seen you for a while, glad you are back.
          Thanks, been busy with normal life & just got back here recently. Kinda hard to keep coming back when everything is going well, if you get my drift...
          Jan, 1975: Right I/O, followed by RPLND
          Dec, 2009: Left I/O, followed by 3xBEP

          Comment


          • #6
            First off, how old are you? That can be important in how fast you would be expected to "bounce back" from treatment, although 2 years is quite a while.

            I had a 2xBEP post-RPLND last summer of 2011 and it took me about 3 months to fully bounce back from that. I do still feel like my stomach is not as strong as it used to be, and I have a slight tremor in my hands ever since the chemo.

            I do not think all of your symptoms are necessarily linked to the chemotherapy. I've not heard of cluster headaches being a known symptom. I recommend seeing a doctor who specializes in headaches. At 2 years out of treatment and cancer free, most would consider your cancer and symptoms a thing of the past. So see a doctor who does not particularly know about it, mention it of course but look for other possible causes.
            I have been having headaches ever since my chemo treatment, but I saw a neurologist and ophthalmologist about it and they discovered I have what is called "superior oblique palsy" of the right eye as well as possible ocular migraines. These things have nothing to do with my cancer treatment. I am managing them with prism glasses, caffeine, and Topamax.

            Make sure to get checked out by a doctor for general health issues. Problems with healing can sometimes be a sign of things like diabetes, so make sure to rule things out with a doctor.

            And to your last question, I very often define my life as before and after cancer/treatment. I don't necessarily have a problem taking life seriously though. If anything the cancer has made me take life a bit more seriously. At first it was very rough to try to redefine my life, but now that I am getting close to a year out those issues have settled down. You may consider therapy if you find you are having difficulty moving on.
            Jan. 3rd 2011 - Right I/O.

            Comment


            • #7
              It's always a good idea to talk to your doctor about any of these things instead of just assuming they come from chemo. Of course, it's perfectly natural that all of us assume everything is from chemo! You kind of get used to thinking that way---but, sometimes it's just something else. So, see your regular doctor and maybe he can help you out.
              That said, my husband did have skin sensitivity and weird scarring after chemo. He still has scars on his chest from the TAPE that they would use on his port every day. Weird. But, his skin started to behave normally again within one year to 18 months out of chemo. He most certainly still has some weird stomach/acid issues that he did not have prior to chemo, and now takes Protonix (which he took previously during chemo) daily to control that. It works quite well. Also, he used to be one of those people who never gets a headache, never gets sick---and he definitely gets sick now, and does get headaches when he never used to. I think he's just generally more sensitive to things now, be it food, dehydration, or allergens. So, we fill him full of pills. :-) Protonix, Tylenol, Zyrtec, Flonase, Ventalin. He's not happy about needing to take all these things when he used to be "normal" for lack of a better word---but, those things keep him feeling okay.
              So, .......you're not crazy. But, cluster headaches and bad stomach issues are definitely something you need to talk to your doctor about!!!!!!
              Best wishes,
              Kat
              sigpic_______________________________________________
              Caregiver
              DX 5/15/09
              Left orchiectomy 5/22/09
              60% embryonal, 40% seminoma, w/ VI, LI, T2 (CS-IB)
              CTs clear, X-rays clear, blood markers normal
              L-RPLND 7/14/09, San Antonio
              3 nodes positive, 100% embryonal, N1 (PS-IIA)
              2 rounds BEP August 24, 2009, Austin
              Enlarged lymph nodes Oct 09, Dec 09, Jan 10, Apr 10
              All clear 10/01/10

              Comment


              • #8
                It's funny how each of us responds different;y to the same treatments...

                I just want to know from Kat: Have you checked all those drugs for compatibility?

                Dave
                Jan, 1975: Right I/O, followed by RPLND
                Dec, 2009: Left I/O, followed by 3xBEP

                Comment

                Working...
                X